| Model Number |
0500476M8 |
| Medical Device Problem Codes |
Communication or Transmission Problem (2896); Output Problem (3005)
| Health Effect - Clinical Codes |
Acoustic Trauma (1694); Nausea (1970); Tinnitus (2103); Vertigo (2134); Dizziness (2194); Brain Injury (2219); Anxiety (2328); Depression (2361); Ambulation or Postural Difficulties (2544); Partial Hearing Loss (4472); Ear Pain (4812)
| Date of Event |
01/31/2022
Type of Reportable Event
Serious Injury
Event or Problem Description
Sonova has received a claim that the following event has happened in 2022: after passing through the area of the anti theft alarm system in a shopping store, the patient (adult) experienced immediate and extereme pain in her head and ears and a shock down one of her legs.The hearing aids were damaged and due to this the patient suffered a loss of hearing, confusion and disorientation.Upon exiting the store through another anti theft alarm system, the patient experienced the same issues again and suffered further intense head and ear pain and other injuries.
Additional Manufacturer Narrative
The devices was manufactured on 20-may-2018 and issued to the customer on (b)(6) 2018.The device's lifetime is 5 years.Service history: subsequent service records show that the device with s/n: (b)(6) was serviced for the first time on 11-oct-2019 due to "not functioning, dead" complaints.Service findings: clogged microphone; wax/debris and moisture (sweat) found.Housing, electronics, ear hook, slimtube and sound tubes were replaced and the device was checked, cleaned and tested.The second service for the device (s/n: (b)(6)) occurred on 21- march-2022 (after the adverse event that occurred on 31-jan-2022) due to "not functioning, wireless connectivity, output response too weak" complaints.During that service, corrosion, residue and wax were found.Electronic module and housing were replaced.The device was checked, cleaned and tested.The first and only service for the device with s/n: (b)(6) occurred on 04-march-2022 (after the adverse event that occurred on 31-jan-2022) due to "intermittent (=unreliable performance) and noisy" complaints.During the service wax, debris and moisture (sweat) were found.Electronic module and housing were replaced.The device was checked, cleaned and tested.In the service requests from march-2022, the hcp asked to check the device after loud sound was reported by the user during interaction with a security gate.No evident adverse event or harm to the patient were reported at the time in the service request form.Device testing: phonak sky b-up is compliant, among others, with standards for electromagnetic compatibility for emission and immunity: etsi en 301 489-1 v2.2.0 electromagnetic compatibility (emc) standard for radio equipment and services; harmonized standard covering the essential requirements of article 3.1(b) of the directive 2014/53/eu and the essential requirements of article 6 of the directive 2014/30/eu part 1: common technical requirements; etsi en 301 489-3 v2.1.1 part 3: specific conditions for short range devices (srd) operating on frequencies between 9 khz and 246 ghz, harmonized standard covering the essential requirements of article 3.1(b) of directive 2014/53/eu; iec 60601-1-2 medical electrical equipment - part 1-2: general requirements for basic safety and essential performance - collateral standard: electromagnetic disturbances - requirements and tests, 4th edition and iec 60118 part 13: electromagnetic compatibility (emc) 4th edition.Therefore, demonstrating safety and performance of the device against situations described in this adverse event.Risk file review: at the time the investigation is ongoing, the exact root cause and device problem are not confirmed and determined yet.However, risks describing the delivery of too high sound pressure level into the ear have been already considered in the corresponding risk file and device's design.Device return for analysis: the original device is not available for the analysis as it was serviced and components were replaced in 2022.Next steps: follow up with the hcp and patient's lawyer initiated to clarify the sequence of events and the reported health symptoms.
Additional Manufacturer Narrative
The devices was manufactured on 20-may-2018 and issued to the customer on 20-june-2018.The device's lifetime is 5 years.Service history: subsequent service records show that the device with s/n: (b)(6) was serviced for the first time on (b)(6) 2019 due to "not functioning, dead" complaints.Service findings: clogged microphone; wax/debris and moisture (sweat) found.Housing, electronics, ear hook, slimtube and sound tubes were replaced and the device was checked, cleaned and tested.The second service for the device (s/n: (b)(6)) occurred on (b)(6) 2022 (after the adverse event that occurred on 31-jan-2022) due to "not functioning, wireless connectivity, output response too weak" complaints.During that service, corrosion, residue and wax were found.Electronic module and housing were replaced.The device was checked, cleaned and tested.The first and only service for the device with s/n: (b)(6) occurred on 04-march-2022 (after the adverse event that occurred on 31-jan-2022) due to "intermittent (=unreliable performance) and noisy" complaints.During the service wax, debris and moisture (sweat) were found.Electronic module and housing were replaced.The device was checked, cleaned and tested.In the service requests from march-2022, the hcp asked to check the device after loud sound was reported by the user during interaction with a security gate.No evident adverse event or harm to the patient were reported at the time in the service request form.Device testing: phonak sky b-up is compliant, among others, with standards for electromagnetic compatibility for emission and immunity: etsi en 301 489-1 v2.2.0 electromagnetic compatibility (emc) standard for radio equipment and services; harmonized standard covering the essential requirements of article 3.1(b) of the directive 2014/53/eu and the essential requirements of article 6 of the directive 2014/30/eu part 1: common technical requirements; etsi en 301 489-3 v2.1.1 part 3: specific conditions for short range devices (srd) operating on frequencies between 9 khz and 246 ghz, harmonized standard covering the essential requirements of article 3.1(b) of directive 2014/53/eu; iec 60601-1-2 medical electrical equipment - part 1-2: general requirements for basic safety and essential performance - collateral standard: electromagnetic disturbances - requirements and tests, 4th edition and iec 60118 part 13: electromagnetic compatibility (emc) 4th edition.Risk file review: at the time the investigation is ongoing, the exact root cause and device problem are not confirmed and determined yet.However, risks describing the delivery of too high sound pressure level into the ear have been already considered in the corresponding risk file and device's design.Device return for analysis: the original device is not available for the analysis as it was serviced and components were replaced in 2022.Feedback from the hcp: the follow up with the hcp established that the patient already had progressive hearing loss before the incident and the hcp could not confirm if this incident caused any further hearing loss.The hcp believes that the patient has a lot of anxiety around tinnitus and that the anxiety has been worse since the incident.The patient was using hearing aids with phonak roger receiver, the hcp has removed roger receiver, but patient reported that the issue still occurred.The hcp cannot be sure if one or both aids made the loud noise.The hcp reported that the patient asked the president of chha to run some tests on the security systems and hearing aids and he was not able to replicate the issue.The hcp refused to share hearing aids fitting files with the manufacturer and is refusing to answer further questions.Ongoing activities: review of similar complaints reported to the manufacturer & fda maude database, expert analysis, requested patient's medical record related to this incident.The investigation is ongoing.Follow up reports will be submitted upon availability.
Additional Manufacturer Narrative
The manufacturer had requested fitting files, medical record and further follow up information, but received no response despite several follow up attempts.The manufacturer has conducted case investigation with subject matter experts.Phonak sky b-up uses a magnetic link at 10 mhz, which falls within the operating range of radio frequency of the anti-theft systems (~1.75 mhz to 13.56 mhz).This overlap in frequencies increases the likelihood of electromagnetic interference (emi) which could manifest as a momentary performance disruption and/or audible artifacts.The anti-theft systems operating within the 1.75 mhz to 13.56 mhz range should be designed to comply with international regulatory limits, ensuring their electromagnetic emissions do not pose risks to medical devices.It is unknown, however, what type of anti-theft systems were used at the store during the described incident and so is their compliance with international regulatory limits.In the event of an interference, the hi maximum output of the acoustical signal will be limited according to the implemented structure and programmed parameters of the hi system.The maximum acoustic output is limited by the fitted ospl90.The fitted ospl90 typically is set lower than the maximum peak ospl90 as specified in the datasheet and it is defined by the hearing care professional.Phonak sky b-up can reach max.141 db spl.This means that by design, the hi output sound levels cannot reach any higher.The manufacturer has already considered, in the product's risk assessment file, the risk of delivering too high output to the patient.The risk control measures aimed at limiting the maximum power output are implemented in the hearing aid itself and in the fitting software.The product's data sheet as well as the fitting software contain a warning to the hearing care specialist about the hearing aid being able to produce output above 132 spl.In the fitting software, this warning needs to be acknowledged before the settings are saved on the patient's hearing aid.The manufacturer has reviewed all reported health symptoms and have concluded that the following symptoms could be related to the use of phonak sky b-up: tinnitus, acoustic shock injury and disorder, hearing and inner ear injuries.Certain symptoms such as, psychological injuries, will depend on the patient's pre-existing conditions and their relation cannot be confirmed without further information from the initial reporter or the patient.Other symptoms such as traumatic brain injury, electrical current injuries or chronic pain are considered highly unlikely due to device's design and its technical capabilities (e.G.Insufficient electrical energy stored, or the level of loud noise (>150 db) required to cause the symptoms), that cannot be reached by phonak sky-up device.Moreover, there is no historic trace (e.G.Similar adverse events) and no clinical evidence supporting a relationship of those symptoms with hearing aids.This is the final report.